Hormone Treatment for Thyroid Cancer
After a person with papillary or follicular cancer has had surgery, hormone therapy is typically the next step in treating their thyroid cancer. In some cases, hormone treatment may also be used after radioactive iodine therapy. Although side effects are rare with this type of treatment, some people may develop a rash or hair loss during the first few months.
Hormone treatment after surgery is usually part of the plan for treating papillary and follicular cancer. When a person takes thyroid hormone pills, the growth of any remaining cancer cells slows down, which lowers the chance that the disease will return. After surgery or radioactive iodine treatment (which removes or destroys thyroid tissue), people with thyroid cancer may need to take hormone pills to replace the natural thyroid hormone.
(Click Types of Thyroid Cancer for more information about papillary cancer and follicular cancer.)
Thyroid hormone pills seldom cause side effects. However, in rare cases, side effects may include rash or hair loss during the first months of treatment. After treatment, doctors will closely monitor the level of thyroid hormone in the blood during follow-up visits.
An excess of thyroid hormone (also known as hyperthyroidism) may cause people to:
- Lose weight
- Feel hot and sweaty
- Experience chest pain
- Have cramps
- Get diarrhea.
If the thyroid hormone level is too low (a condition known as hypothyroidism), people may:
- Gain weight
- Feel cold
- Have dry skin and hair.
If necessary, the healthcare provider will adjust the dose of the hormone treatment so that the person receives the right amount.